An episode of hypoglycemia, also known as low blood sugar, can be unpleasant. Along with dizziness, a fast heart rate, blurry vision, shaking, weakness, and headache, you may feel confused and have trouble concentrating.
This is why it’s important to assess your risk for experiencing hypoglycemia while treating diabetes.
Once you identify your risk factors, you can work with your doctor to develop a strategy to prevent episodes from happening. Plus, you can create a plan to treat an episode before it becomes serious.
Here are 15 things that can increase your risk of hypoglycemia.
If you have diabetes, skipping a meal can throw off your blood sugar balance and can cause your glucose levels to drop too low. Taking certain diabetes medications without food can greatly increase your chances of having a hypoglycemic episode.
Skipping meals can also make you eat more foods high in refined carbohydrates, which aren’t good for people with diabetes.
Eating erratically throughout the day can upset the balance between your blood sugar levels and your diabetes medications. Plus,
When you exercise, you use up the glucose in your bloodstream faster. An increase in physical activity can also heighten your sensitivity to insulin. Engaging in heavy exercise without monitoring your blood sugar levels can be dangerous.
To avoid hypoglycemia during exercise, test your blood sugar before, during, and after your workout. You may need to eat a snack before you start your exercise program. Or, you’ll need to have a snack or glucose tablet if your levels are too low after exercise.
Take care to recognize the symptoms of hypoglycemia while you’re exercising. Act to treat it right away to prevent complications.
Since obesity raises your risk of having diabetes, managing your weight is an important part of treating diabetes. But losing weight too quickly can carry risks if you’re taking diabetes medications.
Losing weight can make you more sensitive to insulin. This means you’ll likely need to take less to manage your diabetes.
During active weight loss, it’s important to meet with your doctor. You’ll need to discuss modifying the dosage of certain diabetes medications to prevent hypoglycemic episodes.
Beta-blockers are medications that treat high blood pressure and other conditions. While beta-blockers don’t necessarily raise your risk of having hypoglycemia, they can make it more difficult to recognize the symptoms of an episode.
For example, one of the first signs of hypoglycemia is a fast heart rate. But beta-blockers slow your heartbeat, so you won’t be able to rely on this sign.
If you take a beta-blocker, you’ll have to check your blood sugar levels more often and eat consistently.
Insulin that you repeatedly inject into the same spot can cause fat and scar tissue to accumulate underneath the surface of your skin. This is referred to as lipohypertrophy.
Lipohypertrophy can affect the way your body absorbs insulin. Continuing to use the same injection site can put you at a higher risk of having hypoglycemia as well as hyperglycemia. This is why rotating your injection site is crucial.
Keep in mind that different parts of the body absorb insulin differently. For example, the abdomen absorbs insulin the fastest, followed by your arm. The buttocks absorb insulin at the slowest rate.
A study of over 1,200 people with diabetes found that antidepressant use was strongly associated with hypoglycemia. Tricyclic antidepressants were more strongly associated with the risk of severe hypoglycemia than selective serotonin reuptake inhibitors.
The study authors noted that depression symptoms, like loss of appetite, could also be contributing to the higher risk of hypoglycemia.
Drinking alcohol can cause your glucose levels to drop overnight. Alcohol
If you drink alcohol, remember to eat a meal or snack before bedtime. Also, be extra careful when monitoring your blood glucose levels the following day.
People with diabetes who also live with cognitive dysfunction, dementia, or conditions such as Alzheimer’s disease may be more at risk for hypoglycemia.
People living with these conditions may have erratic eating patterns or often skip meals. In addition, they may accidentally take the wrong dose of their medication. Taking too much can lead to hypoglycemia.
Your kidneys play an important role in metabolizing insulin, reabsorbing glucose, and removing medication from the body. For this reason, people with diabetes and kidney damage can be at a higher risk of hypoglycemia.
The thyroid is a gland that releases hormones to help your body regulate and use energy. Hypothyroidism, also called an underactive thyroid, is when the thyroid’s function slows down and it doesn’t produce enough thyroid hormones.
People with diabetes are at an increased risk of having hypothyroidism. With too little thyroid hormone, your metabolism can slow down. Because of this, your diabetes medications linger in the body, which can lead to hypoglycemia.
Gastroparesis is a disorder in which the stomach contents empty too slowly. The condition is thought to have something to do with disrupted nerve signals in the stomach.
While many factors can cause the condition, including viruses or acid reflux, it can also be caused by diabetes. In fact, women with diabetes have a
With gastroparesis, your body won’t absorb glucose at a normal rate. If you take insulin with a meal, your blood sugar levels may not respond the way you expect.
Hypoglycemia risk also increases in people with a longer history of diabetes. This may be due to taking insulin therapy for a longer period of time.
Pregnancy results in a major change to hormones. Women with diabetes may experience a dip in blood glucose levels during the first 20 weeks of pregnancy. Taking a normal dose of insulin may end up being too much.
If you’re pregnant, talk to your doctor about scaling back your insulin dose to avoid hypoglycemia.
If you have any of the above risk factors, talk to your doctor or endocrinologist to develop a game plan for preventing hypoglycemia.
While you may not be able to prevent all episodes of hypoglycemia, the following tips may help, depending on your risk:
- Try not to skip meals.
- Change your insulin injection site frequently.
- Ask your doctor how other medications, especially antidepressants or beta-blockers, may affect your risk.
- Monitor your blood sugar carefully when exercising.
- If you drink alcohol, eat a snack.
- Get tested for hypothyroidism.
- When losing weight, ask your doctor if you should adjust the dosage of your diabetes medication.
If you do experience hypoglycemia, eating a fast-acting carbohydrate, like hard candy or orange juice, will help raise your blood sugar level. You should also see a doctor if you experience mild to moderate hypoglycemic episodes several times a week.